Alert archive / Kansas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 560, NWS Goodland, KS

September 13, 2016Wichita County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Sep 13, 2016, 12:39 AM CDT for Wichita County, Kansas. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 13, 2016, 12:39 AM CDT (05:39 UTC)
Expired
Sep 13, 2016, 1:15 AM CDT
In force
36 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Wichita County, KS

The radar

The Goodland radar (KGLD), 114 km from the middle of the area, began a volume at 05:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 5.7 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2016-09-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 937 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2016-09-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 194 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
937 J/kg
Mixed-layer CIN
-238 J/kg
Mixed-layer LCL
1777 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
194 m²/s²
0-3 km storm-relative helicity
176 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted.

683 
WUUS53 KGLD 130539
SVRGLD
KSC203-130615-
/O.NEW.KGLD.SV.W.0560.160913T0539Z-160913T0615Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
1239 AM CDT TUE SEP 13 2016

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN WICHITA COUNTY IN WEST CENTRAL KANSAS...

* UNTIL 115 AM CDT

* AT 1239 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 10 MILES SOUTH
  OF LEOTI...MOVING NORTHEAST AT 25 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  MARIENTHAL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS POSSIBLE WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3833 10140 3861 10125 3863 10113 3842 10113
      3826 10123 3826 10124
TIME...MOT...LOC 0539Z 200DEG 23KT 3834 10131 

HAIL...1.00IN
WIND...60MPH
 
$$

JN
1 follow-up statement
546 
WWUS53 KGLD 130600
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
100 AM CDT TUE SEP 13 2016

KSC203-130615-
/O.CON.KGLD.SV.W.0560.000000T0000Z-160913T0615Z/
WICHITA KS-
100 AM CDT TUE SEP 13 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 AM CDT
FOR NORTHEASTERN WICHITA COUNTY...

AT 1259 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES SOUTHEAST
OF LEOTI...MOVING NORTH AT 25 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
MARIENTHAL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3861 10125 3863 10113 3842 10113 3834 10118
      3842 10135
TIME...MOT...LOC 0559Z 200DEG 23KT 3844 10126 

HAIL...1.00IN
WIND...60MPH
 
$$

BULLER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 13, 12:36 AM CDT, 3 minutes earlier.

Area forecast discussion, Sep 13, 12:36 AM CDT, 3 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1136 PM MDT MON SEP 12 2016

.SHORT TERM...(This evening through Tuesday)
Issued at 126 PM MDT Mon Sep 12 2016

Cold front has cleared the forecast area with northerly winds
gradually diminishing and showers/thunderstorms exiting to the
east. Next round of showers will move in from the southwest mainly
after midnight with shortwave trough embedded in the upper flow.
MUCAPE is non-zero so can't totally rule out an isolated
thunderstorm. This activity will persist through most of the day
on Tuesday. Total QPF for the event will generally be between a
tenth and a quarter of an inch. Temperatures on Tuesday will
probably be held in check due to the clouds/showers so will
continue with the cooler side of guidance.

.LONG TERM...(Tuesday night through Monday)
Issued at 147 PM MDT Mon Sep 12 2016

The beginning part of the long term period is expected to be wet.
This is due to southwesterly flow into the region caused by a deep
closed low over the western CONUS. Precipitation chances are
anticipated Tuesday night through Thursday night, after that the
models start to differ drastically so certainties plummet.

Tuesday night, southwest flow into the region brings an abundance of
moisture. Due to the cloud cover during the day and little to no
daytime heating to create any instability, showers/rain are only
expected.

Wednesday, the low pressure to the west continues to slowly move
east towards the region. Southwest flow persists bringing continued
precipitation chances.

Thursday brings a change. A cold front will move through the region
during the day. This will be a major uplifting mechanism and with an
abundance of moisture and favorable CAPE and shear values, storms
are possible.

On Friday, the closed low breaks apart but the tough is still
present from the Dakotas all the way down to California. Dry
conditions are expected in the wake of the front and southwest flow
looks to be temporarily cut off during portions of the day.
Therefore, moisture will be lacking.

For Saturday, the weak ridge to the east of the region looks to move
just a little west. This helps set up the upper level flow to bring
southwest flow back to the region. So, slight chances for
precipitation will be possible.

The remainder of the period has major discrepancies between the
models. Therefore there are too many uncertainties to say what will
happen exactly.

Temperatures are expected to be in the 70s for the majority of the
period. Some locations may reach the low 80s on Thursday, Sunday and
Monday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1133 PM MDT Mon Sep 12 2016

For Kgld...mvfr conditions will continue until 12z when ifr
conditions are expected. In the last 6 hours of the period, lifr
conditions are currently expected.

For Kmck...it will be vfr until 09z when mvfr conditions are
expected. Those mvfr conditions will remain through the rest of
the period.

&&

.GLD Watches/Warnings/Advisories...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...024
LONG TERM...CLT
AVIATION...BULLER
Hazardous weather outlook, Sep 12, 11:34 AM CDT, 13 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1034 AM MDT MON SEP 12 2016

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-131645-
YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS-
DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-
GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW-
1034 AM MDT MON SEP 12 2016 /1134 AM CDT MON SEP 12 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Sep 13, 12:16 AM CDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1216 AM CDT TUE SEP 13 2016

KSZ042-130545-
WICHITA KS-
1216 AM CDT TUE SEP 13 2016

...SPECIAL WEATHER STATEMENT...

AT 1216 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 15
MILES SOUTHWEST OF MODOC...MOVING NORTHEAST AT 30 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LYDIA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3827 10139 3842 10113 3826 10113 3826 10138
TIME...MOT...LOC 0516Z 228DEG 25KT 3829 10119

JN
Special weather statement, Sep 13, 12:27 AM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1127 PM MDT MON SEP 12 2016

KSZ041-130600-
GREELEY KS-
1127 PM MDT MON SEP 12 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GREELEY COUNTY UNTIL
MIDNIGHT MDT...

AT 1126 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER HORACE...OR NEAR TRIBUNE...MOVING NORTHEAST AT 5 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
TRIBUNE AND HORACE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO POSSIBLE WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3838 10178 3849 10195 3865 10174 3849 10157
TIME...MOT...LOC 0526Z 222DEG 6KT 3848 10180

JN

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 13, 12:16 AM CDTSpecial Weather StatementGLDWichita29 min
Sep 13, 12:24 AM CDTSevere Thunderstorm WarningGLDWichita21 min
Sep 13, 12:27 AM CDTSpecial Weather StatementGLDGreeley33 min
Sep 13, 1:03 AM CDTSpecial Weather StatementGLDWichita27 min
Sep 13, 1:16 AM CDTSevere Thunderstorm WarningGLDLogan, Wichita44 min
Sep 13, 2:11 AM CDTSpecial Weather StatementGLDGove34 min
Sep 13, 2:16 AM CDTSevere Thunderstorm WarningGLDGove, Logan, Thomas11 min
Sep 13, 2:36 AM CDTSpecial Weather StatementGLDSheridan39 min
Sep 13, 2:44 AM CDTSevere Thunderstorm WarningGLDSheridan31 min
Sep 13, 3:05 AM CDTSpecial Weather StatementGLDSheridan40 min
Sep 13, 3:58 AM CDTSpecial Weather StatementGLDNorton17 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.